By Michael R. Cohen, R.Ph.
Few caregivers are more devoted than parents when caring for a child. Yet, even the most cautious and educated parents will make mistakes when giving medicine to children or fail to protect children from accidental poisonings. Dangerous mistakes with medicines are three times more likely with children than adults and more than half of all accidental poisonings—mostly with medicines—occur in children less than 5 years old. The list that follows, although not all inclusive, covers ten important safety tips for parents.
Ten Steps Parents Should Take to Prevent Medicine Mishaps
Discard older (concentrated strength) infant's acetaminophendrops. Acetaminophen is a common medicine for infants and children to treat pain and fever. There used to be two strengths of acetaminophen liquid—a higher strength (80 mgper 0.8 mL) of concentrated drops for infants and a lower strength of elixir for children (160 mg per 5mL). After years of serious mix-ups between these two strengths, companies are now making just the lower strength (160 mg per 5 mL)of acetaminophen. But the older concentrated drops may still be in your medicine cabinet. A dosing error can happen if your child'sdoctor gives you directions for using the new lower strength acetaminophen, but you are still using the old higher strength concentrated drops. Acetaminophen overdoses can lead to serious liver damage. To avoid errors, toss out acetaminophen drops in the higher strength (80 mgper 0.8 mL) and use only the newl ower acetaminophen strength (160mg per 5 mL).
Avoid giving cough and cold medicines to infants and young children. In 2008, drug companies voluntarily removed over-the-counter (OTC) cough and cold products for infants and children less than 2 years old due to safety concerns. The safety concerns were based on reports of seizures, rapid heart rates, loss of consciousness, and death. These products contain decongestants (ephedrine, pseudoephedrine, orphenylephrine) and antihistamines(diphenhydramine, brompheniramine, or chlorpheniramine). Laterin 2008, companies re-labeledcough and cold medicines to say that the products should not be used in children less than 4 years of age. For children 4 years and older, do not give more than the recommended dosages and stop the medicine if it makes the child sleepy.
Store medicines in a single location. Select a single, secure area to keep all medicines, rather than having them scattered in different bathrooms, medicine cabinets, bedrooms, and closets. Bathrooms and cabinets above the stove are not good because of the heat and humidity. In a 2010 study that used home visits to understand medication errors in children, homes that did not have a centralized location for medicines were more likely to experience medication errors. Thus, all medicines should be kept in one location that is up and away and out of reach of children (www.upandaway.org).
Know how to measure liquid doses. Three out of four parents make mistakes when measuring doses of liquid medicines, particularly when using dosing cups that come with OTC medicines. More than one-thirdof the mistakes are large overdoses, which are serious in children.The errors are most often due to: 1) confusing teaspoon with tablespoon, especially since the markings "tsp" and "tbsp" look similar; 2) confusing mL (milliliters) with teaspoons; and 3) assuming that the entire dosing cup is the correct dose. If your child's medicine does not come with a measuring device, or if it comeswith a dosing cup, ask your pharmacist to recommend an oral syringe to use. Before leaving the pharmacy with a prescription or OTC liquid medicine, verify with your pharmacist that you know how to measure the correct dose. Never use a household teaspoon or tablespoon to measure the dose—both are inaccurate.
Don't repeat a dose unless directed. While giving a liquid medicine to a squirming child, the parent and child might both end up wearing part of the dose. Or, the child may vomit shortly after taking the medicine. Although you may doubt the child has swallowed and kept down enough of the medicine, giving another full dose could be dangerous. It is best to call your child's doctor or your community pharmacist, who can let you know whether you should give your child anothe rdose of that medicine.
Verify all vaccines. Vaccines are made in different strengths for children and adults. But all too often, children receive an adult strength vaccine and adults receive a children's strength vaccine. This mistake is common with vaccines used to prevent diphtheria, tetanus, and pertussis (whooping cough): Tdap is an adolescent/adult strength vaccine while DTaP is a vaccine for children less than 7 years old. The letters in eac hvaccine abbreviation signify diphtheria, tetanus, and pertussis. If most of these letters are uppercase (DTaP), it signifies a stronger form of the vaccine, which is necessary for young children to establish immunity. If most letters are lowercase (Tdap), it signifies a weaker form of the vaccine for adolescents/adults to boost existing immunity. Thus, if a young child receives the adolescent/adult vaccine, he or she will not be adequately immunized. Before your child receives a vaccine, ask your doctor or nurse for a Vaccine Information Statement (VIS)—a printed sheet that explains the purpose of the vaccine. These sheets, which physicians are required to give to parents, list age groups that should receive the vaccine so you can check that the right strength has been chosen for your child.
Don't give acetaminophen prior to vaccines. Vaccines can cause mild pain at the needle injection site and fever. In anticipation, parents may want to give their child a dose of acetaminophen before they get vaccinated. However, vaccines are less effective in children who havebeen given acetaminophen prior to vaccination. Only give children acetaminophen, as recommended by your child's doctor after receivinga vaccine, if they develop a high fever (100.4 degrees in infants 3 months or younger, 102 degrees in children older than 3 months).Contact the doctor if the child's fever does not go down after receiving acetaminophen. Use a cold compress on the needle injection site as needed to reduce pain. If pain worsens or the injection site becomes red or swollen, contact your child's doctor.
Child-resistant does not mean child-proof. If you have young children or grandchildren, you are probably used to being on the look out for danger in your home and the child's play areas. But don't let your guard down with OTC and prescription medicines that come with a child-resistant cap. Sometimes it's tough for adults to open these caps, but children as young as 1 year have opened them in seconds. In 2011, a 13-month-old boy died after ingesting Suboxone (buprenorphine and naloxone) tablets. His parents allowed the child to use the bottle as a rattle, believing he could not open the child-resistant cap. According to the Consumer Product Safety Commission, child-resistant caps have to keep out only 80% of children under the age of 5. More than a million children are poisoned each year, many by household products and medicines that were in child-resistant containers.
Be alert to the countless ways in which children can access medicines. A 2-year-old child died after putting a used patch containing a powerful pain reliever, fentanyl, in his mouth. The patch was picked up on the tires of the boy's toy truck while playing on the floor i nhis grandmother's room in a nursing home. He found the patch the next day and put it in his mouth, which caused him to stop breathing. A 4-year-old child died after finding a used fentanyl patch in a trashcan and placing it on his body. A toddler sat on a patch that fell off a family member and it stuck to her upper thigh. Another child removed a patch while his grandmother was sleeping and put it on himself like a Band-Aid. Also, children have been exposed to hormone medicines after skin-to-skin contact with a person using a topical product such as AndroGel (testosterone). This hormone causes children ,ranging from 9 months to 5 years, to have such symptoms as enlarged reproductive organs, increased sexual feelings, growth of pubic hair, advanced bone age, and aggressive behavior. In another case, a young child found a bottle of Tambocor (flecainide) in the refrigerator and drank most of its contents through a twist-on bottle adaptor used to help his parents measure each dose. Bottle adapters should be replaced with a child-resistan tcap after each dose is prepared. Two in every ten medicine poisonings in children involve grandparent's medicines, oftenf ound on a shelf or table top at the grandparent's house, or in a suitcase, a weekly or daily pill holder, or in grandmother's purse.
Take care with "yummy" medicine. Never tell your child that liquid medicine is a special drinkor juice, or that solid medicine is candy. Most children's medicines are made to taste good so children will take them—a tactic that can work too well. However, even if the medicine tastes bad, don't let your guard down. Childre nhave been known to drink a whole bottle of medicine that tastes just awful! Always mark the level of liquid medicines after each use by drawing a line on the label. Then, if a child drinks the contents, you'll know how much is missing. This information will help determine if emergency care is needed.